How can emergency department doctors best be prepared to identify and treat seizures in the ER?
Emergency physicians and neurologists should feel comfortable managing all types of seizures that may occur in patients in the emergency department, according to a new review.
Investigators from the Columbia University Medical Center reviewed 5 case examples and discussed the emergency evaluation and management of all types of seizures, including new onset seizures, breakthrough seizures in patients with known epilepsy, status epilepticus, acute symptomatic seizures, and acute adverse effects of antiepileptic drugs (AEDs).
The study authors added that seizures account for 5% of calls to 911 and 1% of all emergency department visits. However, patients with epilepsy have more emergency department visits than the general population: 13% of adults and 22% of children with epilepsy take a trip to the emergency department annually.
In the first case, a healthy 22-year-old woman was brought to the emergency department following a seizure at work. As this was a new seizure for her, the study authors said that once she arrived at the hospital and seizures had stopped, the investigation into the underlying cause for the seizure can begin, including a workup to determine if the first-time seizure was actually a seizure.
“The most important recent update is that, under the new ILAE guidelines, a diagnosis of epilepsy can be made in the emergency room after a single seizure, if the patient has other risk factors (like abnormal imaging or a history of head trauma) that increase the risk of recurrent seizures,” the study’s first author, Anna Bank, MD, told MD Magazine®.
In the second case, an 8-year-old boy with autism, developmental delay, and intractable epilepsy developed a cough and a fever and then had a seizure. His father delivered a rescue medication and called 911. In this case, where it was an atypical or prolonged seizure that included the use of rescue medication, clinicians should examine history for any possible seizure triggers, such as missed or delayed AED doses, recent fevers or infectious symptoms such as vomiting or diarrhea, recent changes in medications, and sleep deprivation or other physiological or emotional stressors.
A 45-year-old woman with focal epilepsy had a seizure at home, and her husband called 911 in the investigators’ third case study. She was treated by medical technicians with 4 mg intravenous lorazepam. She received a second dose when the seizure did not stop. She was transferred to intensive care because the seizures continued even after a 20 mg/kg dose of intravenous fosphenytoin. Here, the study authors said, clinicians should evaluate airway, breathing and circulation upon arrival to the hospital and the patient’s vitals should be checked. Consider a rescue medication if not already administered. The American Epilepsy Society recommends an intravenous AED within the first 20 minutes, such as fosphenytoin, valproic acid, levetiracetam, or phenobarbital.
A fourth case looked a patient who remained seizure-free after a fall on the sidewalk.
The study authors looked at a fifth case, where a 35-year-old woman came to the emergency department with severe left-side abdominal pain and noticed blood in her urine. A physician realized she had longstanding right temporal lobe epilepsy and she had been taking topiramate for several years. Some AED side effects, like those the woman presented with, necessitate emergent evaluation, the study authors wrote. These include: dizziness, diplopia, ataxia, vision changes, and lethargy which could all lead to evaluation for ischemic stroke or other neurological diseases; kidney stones linked to the use of topiramate and zonisamide use; Stevens-Johnson Syndrome or toxic epidermal necrolysis and AED use; hyponatremia linked to the use of carbamazepine or oxcarbazepine use; and hyperammonemia related to valproic acid use.
“The treatment of acute seizures [is] a very common occurrence in emergency rooms and one that neurologists and emergency room physicians need to be able to handle,” study author Carl W. Bazil, MD, PhD added. “The review summarizes a number of scenarios commonly seen, where either a seizure occurs or there is a potential complication of anticonvulsant medication use.”
The paper, “Emergency Management of Epilepsy and Seizures,” was published in Seminars in Neurology.